DOI: http://dx.doi.org/10.18203/issn.2455-4529.IntJResDermatol20181823

An observational study of cutaneous adverse drug reactions in tertiary hospital

Tejashwani ., Dipti Patel, Neela Bhuptani

Abstract


Background: Adverse cutaneous drug reactions include reactions due to overdose, side effects and idiosyncratic reactions. They pose a diagnostic challenge due to wide variety of causative agents and varied clinical manifestations. Our study aims to record various clinical patterns of adverse drug reactions, their offending drugs and to study the pattern of morbidity and mortality in patients with severe cutaneous adverse drug reactions especially in the HIV era.

Methods: 90 patients with adverse cutaneous drug reactions were included who came to Dept. of Dermatology, Venereology and Leprosy at P.D.U. Govt. Medical College and Hospital, Rajkot, Gujarat from October 2011 to November 2017. Thorough history with all routine haematological and biochemical investigations and septic screening was done. The morphology of skin lesions was noted. The offending drug was withdrawn in the patients and appropriate treatment was given.

Results: The most common age group observed was 31-40 years (24.44%) with male to female ratio being 1.2:1. Maculopapular rash was the most common clinical type (16.66%). NSAIDS were the most common offending drugs (16.66%). Among the individual drugs, carbamazepine was the most common offending drug(14.44%). Drug was prescribed by a medical practitioner in 86 cases (95.55%), while self administered in 4 cases (4.44%). History of some cutaneous drug reaction in the past was present in 17 patients (18.88%). Lesions were generalised in 76 cases (84.44%) and localised in 14 cases (15.55%).

Conclusions: Knowledge of the pattern and the offending drug helps in better management and reduced complications in these patients and also helps in preventing recurrences.


Keywords


Adverse drug reactions, Pattern of ADR, Offending drugs, Fixed drug eruptions, NSAIDS

Full Text:

PDF

References


Breathnach SM. Drug Reactions. In. Tony Burns, Stephen Breathnach, Neil Cox, Christopher Griffiths editor. Rook’s Textbook of dermatology, 8th ed. Wiley-Blackwell publications. 2010;4(75):75.1-177.

Nandha R, Gupta A, Hashmi A. Cutaneous adverse drug reactions in a tertiary care teaching hospital: A North Indian perspective. Int J Appl Basic Med Res. 2011;1:50-3.

Sharma R, Dogra D, Dogra N. A study of cutaneous adverse drug reactions at a tertiary centre in Jammu, India. Indian Dermatol Online J. 2015;6:168-71.

Revuz J, Valeyrie-Allanore L. Drug Reactions. In: Bolognia JL, Jorizzo JL, Schaffer JV, editors. Textbook of Dermatology, 4th ed. Elsevier Publications. 2018;1(21):348.

Pudukadan D, Thappa DV. Adverse cutaneous drug reactions: Clinical pattern and causative agents in a tertiary care center in South India. Indian J Dermatol Venereol Leprol. 2004;70:20-4.

Patel Raksha M, Marfatia YS. Clinical study of cutaneous drug eruption in 200 patients. Indian J Dermatol Venereol Leprol. 2008;74:80.

Manivannan E, Shanthi M. Adverse ADR’S with special reference to NSAIDS’S in a tertiary care hospital in Tamil Nadu- South India. Int J Pharma Biosci. 2012: 395-400.

Sharma VK, Sethuraman G, Kumar B. Cutaneous adverse drug reactions: clinical pattern and causative agents- a 6 yr series from Chandigarh, India. J Postgrad Med. 2001;47:95.

Roujeau JC, Stern RS. Severe adverse cutaneous reactions to drugs. N Engl J Med. 1994;331:1272-85.